Montana, 2017High Wind in Montana, December 17 to 18, 2017
December 17 to 18, 2017 · NWS TFX · 5 events in 4 counties and zones
Strong west-northwesterly flow aloft and a tight pressure gradient associated with a surface trough along a Canadian cold front contributed to strong, gusty surface winds for portions of North-Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west-northwesterly flow aloft and a tight pressure gradient associated with a surface trough along a Canadian cold front contributed to strong, gusty surface winds for portions of North-Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 17, 4:40 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 17, 4:40 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
440 AM MST Sun Dec 17 2017
...Aviation Section Updated...
.SYNOPSIS...
Sunny to mostly sunny skies the morning hours today, will give
way to increasing winds and cloud cover by the afternoon. Along
the Continental Divide, snow is expected to develop by the late
afternoon hours, and persist nearly non stop into the middle of
the work week. Significant snowfall accumulations will be possible
for areas like Marias Pass over this time frame, which would lead
to difficult travel conditions.
&&
.DISCUSSION...
Today through Tuesday...main forecast concerns in the short term are
snowfall accumulations along the Continental Divide. In addition to
accumulating snow during the short term, winds will also be of
concern, especially along the Rocky Mountain Front and over the
plains of North Central Montana.
The short term will begin with a transitory H500 ridge moving
overhead during the morning and early afternoon hours today, quickly
flattening out as a H500 trough moves across central portions of the
Canadian Providences of British Colombia, Alberta, and Saskatchewan
this evening and into the morning hours on Monday. Sunny to mostly
sunny skies during the morning hours today, will be replaced by
increasing cloud cover CWA wide as rich Pacific moisture is ushered
in across the Northern Rockies. From 00z Monday to 00z Tuesday,
H700-H500 flow will be zonal/nearly zonal from the Pacific Northwest
points east across the Northern Rockies, with a H500 speed maximum
hugging the US/Canadian border. H700 winds over this span look to
peak at around 50-70kts, however, the lack of ridgetops stability
gives me some confidence in these higher winds not reaching the
surface. Regardless though, a strengthening lee surface trough along
the Rocky Mountain Front today will support a period of strong winds
from the Rocky Mountain Front and onto portions of the adjacent
plains through the early afternoon hours on Monday.
The biggest story over the short term will be the persistent snow
expected along the Continental Divide. As mentioned early, the
extended period of zonal flow will usher in rich Pacific moisture to
the Northern Rockies. H700 moisture transport in this evenings model
solutions is very impressive from 00z Monday through the day on
Tuesday, with PWATs ranging between 0.35" to 0.5", which is about 1
to 2 standard deviations above normal. Given the abundance of
moisture and strong upslope flow along the Continental Divide,
decided to issue a Winter Storm Warning from 00z Monday until 18z
Wednesday. While there will undoubtedly be some lighter intensities
in snowfall over this time frame, persistent snow will occur across
the Northern Rocky Mountain Front (including over Marias Pass). This
persistent snow coupled with the stronger winds (which will lead to
areas of blowing snow), will lead to difficult travel conditions. Of
greater concern is the expected increase in traffic ahead of the
Christmas Holiday across the region. Not to be forgotten, areas of
of Central Montana and the mountains of North Central Montana
(especially the Bears Paw) will also see snow from Monday through
Tuesday. Given that these snowfall amounts are not as high as the
current Rocky Mountain Front amounts, decided to hold off on any
winter weather headlines for these areas for now. Winter weather
headlines will however need to be considered with future forecasts
for areas of Central and North Central Montana. - Moldan
Tuesday night through Sunday...Only a few days left until the Winter
Solstice and medium range models continue to trend toward widespread
snow and cold temperatures for mid-week and beyond. Tuesday evening
will start off with a strong upper level shortwave trough sweeping
inland across the Pacific Northwest Tuesday night. A developing
surface low pressure system accompanies this system with a warm
front lifting northward across the Great Falls forecast area. Models
continue to disagree on placement of the surface low and timing of
the Canadian cold front expected to move southward through the
region on Wednesday with the ECMWF remaining 3 to 6 hours faster
than the GFS. Despite this, there is good enough agreement that I
feel confident expecting widespread light snow with temperatures
falling through the day as the cold front sweeps southward through
the day. Precipitation tapers off from northwest to southeast
Wednesday night as the upper trough dives into the Four Corners
Region. Meanwhile, a developing storm system in northern Alberta
will allow surface winds to become west to southwesterly late
Wednesday night and Thursday with mostly dry conditions but
continued cold temperatures. For Friday through Saturday, models are
in pretty good agreement that this northern system will develop into
a deep Hudson Bay low that expands southward across all of the
central USA leaving Montana beneath a cold northerly flow aloft.
Reinforcing cold high pressure will expand into the region Thursday
night into Friday leaving the forecast area with below average
temperatures and above normal precipitation through the weekend.
mpj
&&
.AVIATION...
Updated 1140Z.
Pesky IFR/LIFR conditions due to fog are expected at the KBZN
terminal through portions of the morning, before finally becoming
VFR. Otherwise, VFR conditions are expected at all the remaining
terminals for the duration of the 1712/1812 TAF period. Mid- and
high level clouds will increase this evening as rich Pacific
moisture begins to stream into the region. These mid level clouds
may lead to mountain obscuration, especially along the Continental
Divide. The biggest story will be the winds across the Rocky
Mountain Front and onto the plains of North Central Montana. Winds
gusting to 30 to 40 kts are expected at the KCTB, KHVR, and KGTF
terminals for today and into the morning hours of Monday. Turbulence
due to mountain wave activity will also be possible. - Moldan
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 40 37 46 25 / 10 10 30 50
CTB 40 30 39 18 / 10 10 50 40
HLN 36 29 47 29 / 10 10 30 50
BZN 32 23 45 28 / 10 10 20 40
WEY 20 16 26 20 / 10 20 40 50
DLN 33 26 43 27 / 10 10 10 20
HVR 42 30 40 18 / 10 10 50 30
LWT 39 32 44 23 / 0 10 40 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Wednesday Northern Rocky Mountain Front.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 17, 5:06 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 AM MST Sun Dec 17 2017
MTZ055-171400-
Gallatin-
Including the cities of Bozeman and Gallatin Gateway
506 AM MST Sun Dec 17 2017
...REDUCED VISIBILITIES DUE TO FOG THROUGH THE MORNING HOURS...
Fog, some of which is potentially freezing on contact with road
surfaces, is expected to persist into the morning hours across
portions of the Bozeman Valley. This includes the Interstate 90
corridor in Gallatin county. In addition to the potential for
slick surfaces, visibilities may fall to around a quarter of a
mile at times, however, are generally expected to range from
around a half of a mile to one mile. Motorist are urged to
exercise caution. Use low beam headlights and allow plenty of
spacing between vehicles.
Moldan
Special weather statement, Dec 17, 5:32 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
532 AM MST Sun Dec 17 2017
MTZ009-010-044-046-171400-
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Cut Bank, Santa Rita, Devon, Shelby,
Ethridge, Galata, Brady, Conrad, and Ledger
532 AM MST Sun Dec 17 2017
...REDUCED VISIBILITIES DUE TO BLOWING SNOW...
Wind gusts of 50 to 55 mph are causing areas of blowing snow this
morning across portions of the Rocky Mountain Front and plains of
North Central Montana. Visibilities have fallen to as low as 1
mile at times, especially in areas where recent snow has fallen. This
includes the United States Highway 2 corridor from Galata to East
Glacier, and Interstate 15 corridor from the Canadian border to
approximately Brady. Motorist should be prepared for strong cross
winds, especially if traveling on north to south orientated
roadways. In addition, motorist should be prepared for reduced
visibilities and the potential for slippery roadways.
Moldan
High Wind, North Rocky Mountain Front
- When
- December 17, 6:21 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Department of Highways
MT DOT sensor measured peak gust of 86 mph 1 mile ENE of East Glacier Park.
High Wind, Southern Rocky Mountain Front
- When
- December 17, 10:09 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Gleason RAWS, 18 miles WSW of Bynum, recorded peak gust of 64 mph.
High Wind, Eastern Glacier
- When
- December 17, 12:38 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Cut Bank Airport ASOS recorded peak gust of 60 mph.
High Wind, North Rocky Mountain Front
- When
- December 17, 3:08 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
MT DOT sensor recorded 69 mph peak gust 2 miles SE of Browning.
High Wind, Judith Basin
- When
- December 18, 2:58 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
Mesonet station recorded 64 mph peak gust 7 miles E of Geyser.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in American Samoa, December 17 to 18, 2017$45,000 · 56 kt wind · 1 event
- High Wind in Wyoming, December 17 to 18, 201766 kt wind · 18 events
- Blizzard in Alaska, December 17 to 19, 20173 events
- High Wind in Montana, December 17 to 18, 201770 kt wind · 3 events
- Dense Fog in Arizona, December 17, 20171 event
- Heavy Snow in Washington, December 17 to 18, 20171 event
- High Wind in Wyoming, December 17 to 18, 201762 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725888, 725890, 725892, 725889, 725891.